Illinois, 2022

Winter Storm and Winter Weather in Illinois, January 14 to 15, 2022

January 14 to 15, 2022 · NWS DVN · 2 events in 2 counties and zones

A winter storm brought snow to much of eastern Iowa, northwest Illinois, and northeast Missouri Friday afternoon - early Saturday morning. This snow impacted the evening commute causing hazardous travel, especially between Des Moines and Iowa City on Interstate 80 and along I-380 between Iowa City and Cedar Rapids.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

A winter storm brought snow to much of eastern Iowa, northwest Illinois, and northeast Missouri Friday afternoon - early Saturday morning. This snow impacted the evening commute causing hazardous travel, especially between Des Moines and Iowa City on Interstate 80 and along I-380 between Iowa City and Cedar Rapids. The highest snow totals between 8 and 12 inches were common roughly along a line from Des Moines to Keokuk. Snow amounts between 4-7 inches were found across much of eastern Iowa towards west central Illinois. Lesser amounts of 1-3 inches were reported in northern and north central Illinois.

Illinois, Iowa, and Missouri DOT reported slick and snow covered roads through much of the event. Winds between 20-30 mph were also seen causing some blowing and drifting of snow.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jan 14, 2:07 AM CST, 2 hours 53 minutes earlier.

Area forecast discussion, Jan 14, 2:07 AM CST, 2 hours 53 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
207 AM CST Fri Jan 14 2022

.SYNOPSIS...
Issued at 205 AM CST Fri Jan 14 2022

A strong clipper system, screaming southeast from Saskatchewan
CAN is moving along an intense baroclinic zone in the Plains.
While there is a typical moist air mass for winter over Iowa,
there is quite an amazing set up with Arctic air over the Great
lakes, moving southwest, and very mild KS, western NW, and OK
lifting northeast.

The clipper, and it's snow are located from eastern ND through
southwest MN. This snow will continue to develop, and spread
southeast through early this morning.

Dense fog in Illinois will continue to dissipate early this morning,
as northeast winds increase.  While dense fog will decrease, there
will be plenty of 1-4 mile fog early this morning throughout the
southern 1/2 of the area.

&&

.SHORT TERM...(Today and Tonight)
ISSUED AT 205 AM CST Fri Jan 14 2022

Today, models are in very good agreement in bringing saturated lift
associated with the clipper into our northwestern counties around 8-
9 AM, with accumulations and road impacts likely around 9 AM
northwest, to around Noon near the Mississippi River as well as in
our southern areas.

Snow, with good dendritic growth,  will continue once it begins this
morning, through mid evening north, and through around daybreak in
the far south. Southern areas will see marginal low levels for snow
accumulation initially today, while the north will be cold
throughout the event. That will result in snow ratios of 12-14:1
north and around 10:1 in the south. This is important, as the fluffy
snow north could add up to 2-5 inches, despite the lower qpf
forecast, and the south is expecting 4-8 inches, despite rather high
qpf around 0.5-0.9.  There has been a slight shift east, around 15
miles in the blended model forecast tonight, and with that, the 5-7
inch amounts appear more likely to impact at least western portions
of  Buchanan, Linn, Johnson, Louisa, and Des Moines counties. Since
these are higher impact counties, I'll add them into the warning.

In addition, we've delayed headline onset until 9 am in most
locations, and ended products by 6 am Saturday to account for the
decrease in winds and little or no additional snow at that time.

Winds do look gusty mid evening into the early overnight, which
could cause considerable drifting snow, and possibly blowing snow.
Again, by Saturday morning  will see decreasing winds.

A sharp gradient continues to be expected with the east/northeast
winds drawing in the modified Arctic air. That air is needed for a
fluffy snow, but will likely hold back our eastern counties from
seeing much more than a dusting to 2 inches.

.LONG TERM...(Saturday through Thursday)
ISSUED AT 205 AM CST Fri Jan 14 2022

Key messages:

1) Variable temperatures, with bitterly cold air arriving mid week.
2) Some light snow/flurries possible Sunday, but most periods will
be dry.

Discussion:

Snow will be coming to an end early Saturday morning across the far
south. Surface high pressure will then overspread the area,
providing colder temps, including single digits above/below zero
Saturday night.

Sunday, a weak front will traverse the area and may support a few
flurries/light snow, especially northeast, during the afternoon and
evening.

Expect rebounding temperatures into the 30s Monday and Tuesday,
ahead of the next Arctic front arriving later Tuesday. Much colder
air will surge into the region Tuesday night. The coldest period
will likely be Wednesday night into Thursday with the surface ridge
in the vicinity. Sub-zero lows are likely most areas, with highs
only rebounding into the single digits and teens.

&&

.AVIATION...(For the 06Z TAFS through 06Z Friday Night)
ISSUED AT 1139 PM CST Thu Jan 13 2022

MVFR ceilings and/or vsbys will be in place overnight ahead of a
potent storm system that will bring accumulating snow to the
region. Snow expected to begin impacting KCID by 15z, then late
morning into early afternoon at remaining terminals. Have started
out initial conditions at snow onset as IFR. Expect periods of
higher intensity snow during the afternoon and evening, but will
leave fine details to later updates.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...Winter Weather Advisory from 9 AM this morning to 6 AM CST
     Saturday for Cedar-Clinton-Delaware-Dubuque-Jackson-Jones-
     Muscatine-Scott.

     Winter Storm Warning from 9 AM this morning to noon CST Saturday
     for Des Moines-Henry IA-Jefferson-Lee-Van Buren.

     Winter Storm Warning from 9 AM this morning to 6 AM CST Saturday
     for Benton-Buchanan-Iowa-Johnson-Keokuk-Linn-Louisa-
     Washington.

IL...Winter Weather Advisory from 9 AM this morning to 6 AM CST
     Saturday for Henry IL-Mercer-Rock Island.

     Winter Storm Warning from 9 AM this morning to noon CST Saturday
     for Hancock.

     Dense Fog Advisory until 4 AM CST early this morning for Bureau-
     Carroll-Henry IL-Putnam-Whiteside.

     Winter Weather Advisory from 9 AM this morning to noon CST
     Saturday for Henderson-McDonough-Warren.

MO...Winter Storm Warning from 9 AM this morning to noon CST Saturday
     for Clark-Scotland.

&&

SYNOPSIS...Ervin
SHORT TERM...Ervin
LONG TERM...RP Kinney
AVIATION...RP Kinney
Hazardous weather outlook, Jan 14, 3:16 AM CST, 1 hour 44 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
316 AM CST Fri Jan 14 2022

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-150930-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
316 AM CST Fri Jan 14 2022

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...TODAY AND TONIGHT

A winter storm will impact the Midwest today through early
Saturday morning. Snow will spread into eastern Iowa this morning,
and over Illinois and Missouri this afternoon. Roads will become
slick and snow covered quickly, and the evening commute is
expected to be have snow covered roads and poor visibility.

A winter storm warning is in effect for locations west of line
from Independence, through Cedar Rapids, Iowa City, through
Burlington and Carthage Illinois. A winter weather advisory is in
effect for much of the rest of the area through early Saturday.

Snow totals of 4 to 8 inches will be common over portions of
eastern Iowa, northeast Missouri, and far west central Illinois,
while totals of 3 to 5 inches are more likely closer to Dubuque
through the Quad Cities. Lighter amounts, generally under 2 inches
are forecast for northern Illinois. Some blowing and drifting snow
is expected this evening and overnight.

Use extreme caution if traveling today and tonight, and delay
travel if possible.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Snowfall amounts over 1 inch would be appreciated.

ERVIN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter storm, 1 winter weather. Local standard time, as filed.

Winter Storm, Hancock

When
January 14, 5:00 AM CST to January 15, 11:00 AM CST
Where
Hancock forecast zone
Reported by
COOP Observer
Coordinates
40.404, -91.165 (the zone’s center; the record gives no point)

Spotter, COOP, and public reports of 5-8 inches of snow fell across portions of Hancock County. Blowing and drifting snow continued to cause problems on roads after plowing, lasting into January 15th. The highest snowfall report from the event was 7.3 inches in Bentley.

Winter Weather, McDonough

When
January 14, 5:00 AM CST to January 15, 11:00 AM CST
Where
McDonough forecast zone
Reported by
COOP Observer
Coordinates
40.456, -90.678 (the zone’s center; the record gives no point)

Spotter, COOP, COCORAHS, and public reports of 4-6 inches of snow fell across portions of McDonough County. Blowing and drifting snow continued to cause problems on roads after plowing, lasting into January 15th. The highest snowfall report from the event was 5.5 inches in Macomb.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2022Every state in 2022This day in weather historyWarnings in Illinois, January 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 999839, 999840.